Too Much Vitamin B6: Nerve Numbness From Long-Term Pills
The NHS warns that high intake of vitamin B6, mainly from pills, can cause a loss of feeling in the arms and legs. This guide explains how B6 adds up across several packs, what to watch for, and what to bring to the doctor.
At a glance
- The risk: high intake over time, mainly from pills, rather than the everyday foods the NHS lists.
- Main effect: a loss of feeling in the arms and legs, called peripheral neuropathy.
- One route: stacking, where a multivitamin, a B-complex and gummies each add B6 to the total.
- First step: list every pack that names B6 and see a doctor before adding another one.
- Rule of thumb: count every pack before you add another one.
Prefer to listen? This post as a 2 min video · Watch the video
What does too much vitamin B6 feel like?
The NHS describes the main risk plainly. High intake can lead to a loss of feeling in the arms and legs, a nerve problem called peripheral neuropathy. The EFSA’s 2023 scientific opinion on vitamin B6 calls the link between excess intake and this nerve damage well established.
The NHS says the effect usually improves once you stop taking the pills, but in a few cases it can be permanent, particularly after large amounts over more than a few months. That is the reason to catch it early rather than waiting to see whether it settles on its own. A pattern that lasts or spreads is a reason to book a doctor visit, not a reason to add another pack to the cupboard.
What about the foods that contain B6?
The NHS lists poultry, pork, some fish, peanuts, soya beans, wheatgerm, oats, bananas, milk and fortified breakfast cereals among the sources of vitamin B6. Its warning is about taking too much from pills.
So the concern is not a varied plate. It is the total that builds when pills keep coming, and the nerve symptoms that can follow when that total stays high.
How does B6 add up across several packs?
One route to a high total is stacking. A multivitamin may contain B6, a separate B-complex may too, and some gummies list it as well. Each pack looks modest on its own, but the total is what your body receives, and the packs do not always name B6 the same way.
- Gather every pack in the house, including multivitamins, B-complex tubs, gummies, and anything bought for hair, skin, nails or energy.
- Find the vitamin B6 line on each one and note the percent daily value printed beside it.
- Write the packs and their B6 lines on one sheet, so you can see the whole picture in one place.
- Take the sheet and the packs to your doctor or pharmacist, and ask whether to stop the extra B6 before the visit.
The cupboard count
Count the packs that name B6, not only the ones you think of as vitamins. Hair, skin, nail and energy products can list B vitamins as well, so read them too. Bring the packs themselves to the appointment, because the back label holds the line the doctor needs.
What to do if the hands or feet tingle?
Tingling and numbness can have other causes, and B6 is only one possibility, so a doctor should check before anyone blames the pills alone. Our guide to numbness in the hands and feet covers the other causes, and burning feet have their own explanations in this burning feet article.
Do not add another pack to solve the feeling, and do not try to manage it with more vitamins. Your doctor decides which checks are needed and what action, if any, follows.
When to see a doctor about B6 packs?
See a doctor the same week if numbness, tingling or burning in the hands or feet is new, spreading, or not going away. Book the visit sooner if walking has become less steady or if you have had a fall. If you notice sudden weakness, trouble speaking or a fall with injury, call your local emergency number now.
Bring the pack sheet, a list of any prescription medicines, and the date your symptoms began. A short timeline helps the doctor separate B6 from other causes. For the wider picture, the Vitamins and Minerals hub and the Desi Remedies hub group related home habits together.
Pregnant or breastfeeding people, people with kidney disease, and anyone taking prescription medicine should talk to a doctor or pharmacist before adding any B6 pack. The NHS advises against taking more than its daily limit for B6 pills unless a doctor advises otherwise, so a doctor is the right person to ask about any higher amount. This article does not diagnose anyone, and any new nerve symptom needs a clinical check.
Questions people ask about too much vitamin B6
Can too much vitamin B6 cause numbness?
Yes. The NHS says high intake can lead to a loss of feeling in the arms and legs, known as peripheral neuropathy, and the EFSA’s 2023 opinion calls that link well established.
What are the signs of too much vitamin B6?
The main sign the NHS names is a loss of feeling in the arms and legs (peripheral neuropathy). Numbness, tingling, burning or a change in walking are all reasons to see a doctor the same week.
Is vitamin B6 from food safe?
The NHS lists poultry, fish, peanuts, oats, bananas and milk among food sources. Its warning is about taking too much from pills, so ordinary meals are not the concern it describes.
How long before vitamin B6 pills cause nerve problems?
There is no single timeline that fits everyone. The NHS notes the effect in a few cases where large amounts were taken, particularly for more than a few months, so the risk depends on how much is taken and for how long.
Should vitamin B6 be stopped if the hands tingle?
Do not make that decision alone. Tell your doctor or pharmacist the same week, bring every pack, and ask whether to stop the extra B6 before the visit.
Can a B-complex add to the B6 total?
It can, if the label lists B6, and that is why stacking is one route to a high total. Read the B6 line on every B-complex and multivitamin you own.
Is numbness always caused by vitamin B6?
No. Numbness and tingling can have other causes, so a doctor should check before blaming one pack. The numbness article linked above covers the other causes.
Can someone still eat foods that contain B6?
Yes. Everyday meals with poultry, fish, peanuts, oats, bananas or milk are part of normal eating, and the NHS warning is about taking too much from pills.
What should be brought to a doctor about B6 packs?
Bring every pack that names B6, a list of any prescription medicines, and the date your symptoms started. The packs themselves are more useful than photos of the front labels.
Who should be most careful with B6 packs?
Pregnant or breastfeeding people, people with kidney disease, and anyone on prescription medicine should check with a doctor or pharmacist before adding any B6 pack. The caution box above gives the same limits.